Research Article

Myoclonus associated with treatment with high doses of morphine: the role of supplemental drugs.

BMJ 1989; 299 doi: http://dx.doi.org/10.1136/bmj.299.6692.150 (Published 15 July 1989) Cite this as: BMJ 1989;299:150
  1. J. M. Potter,
  2. D. B. Reid,
  3. R. J. Shaw,
  4. P. Hackett,
  5. P. E. Hickman
  1. Department of Pharmacology, University of Western Australia, Nedlands.

    Abstract

    OBJECTIVE--To estimate the prevalence of important side effects in patients with malignant disease who were receiving high doses of morphine as part of their palliative treatment. DESIGN--Data on patients were collected over 12 months. SETTING--Two palliative care units in Western Australia. PATIENTS--19 Patients with malignant disease who were receiving morphine either subcutaneously or orally as the main analgesic. 10 Patients receiving a total daily dose of morphine of at least 500 mg orally or 250 mg parenterally were enrolled in the study. The other 9 patients were enrolled after an important problem thought to be related to the morphine had been identified. All of the patients were taking drugs to supplement the treatment. INTERVENTIONS--The dose of morphine or route of administration, or both, was changed in three patients. MAIN OUTCOME MEASURE--Determination of the prevalence of side effects in the patients. Assessment of the relation of any side effects with the supplemental drugs taken by the patients. MAIN RESULTS--Plasma morphine and electrolyte concentrations were measured and a full history taken for each patient. Thirteen of the 19 patients had an important side effect; 12 of them had myoclonus and one had hyperalgesia of the skin. Plasma morphine concentrations were similar in patients with and without myoclonus, ranging from 158 to 3465 nmol/l and 39 to 2821 nmol/l respectively. Eight of the patients with side effects were taking an antipsychotic drug concurrently compared with none of those without side effects. A greater proportion of patients with side effects were taking the antinauseant drug thiethylperazine (6/13 v 2/6) and at least one non-steroidal anti-inflammatory drug (10/13 v 2/6), whereas a smaller proportion were taking a glucocorticosteroid (3/13 v 4/6). The estimated prevalence of important side effects in the total population of patients receiving palliative treatment in the two units was 2.7-3.6%. CONCLUSIONS--Myoclonus as a side effect of treatment with morphine is more likely to occur in patients taking antidepressant or antipsychotic drugs as antiemetics or as adjuvant agents or non-steroidal anti-inflammatory drugs for additional analgesia. If a patient develops myoclonus the best approach may be to change the supplemental treatment.